Fatal Lung Disorder Linked to Sirolimus
The letter (PDF), distributed electronically by MedWatch, a safety information program run by the Food and Drug Administration (FDA), reminds clinicians that sirolimus, or Rapamune, is not indicated for use in lung-transplant recipients. Wyeth indicated that details on three of the patients who died after the development of bronchial anastomotic dehiscence will be published this year in the journal Transplantation.
Information about the development of bronchial anastomotic dehiscence was added to a boxed warning that, itself, is fairly new to the labeling for sirolimus. The boxed warning initially noted the increased frequencies of hepatic artery thrombosis, graft loss, and death that occurred during a study of liver-transplant recipients who received sirolimus and tacrolimus. That study and another in liver-transplant recipients found an increased frequency of hepatic artery thrombosis in those who received sirolimus in combination with cyclosporine or tacrolimus.
The FDA-approved labeling for sirolimus states that the drug is used to prevent a patient's immune system from rejecting a transplanted kidney.